COVID-19 and hearing loss: What we knowCovid-19 infection, hearing loss and ringing in the ears Can COVID-19 cause hearing loss or tinnitus? Learn about what experts have found so far on the relationship between the coronavirus and hearing problems. 2020 933 COVID-19 and hearing loss: What we know https://www.healthyhearing.com/report/53127-Coronavirus-hearing-loss-tinnitus-covid
COVID-19, also known as the coronavirus, has now been linked to many long-term complications, including heart damage, lung damage and neurological disorders. One emerging area of research is whether hearing loss and tinnitus (ringing in the ears) can result from coronavirus infection—either as a symptom or as a complication days or weeks later.
We do know that many different types of viral and bacterial infections can cause sudden hearing loss. But older coronaviruses that triggered epidemics, such as SARS and MERS, did not appear to cause hearing problems. What about SARS-CoV-2, the current coronavirus that's causing a global pandemic? We dive into the latest health care research on the topic, below.
Coronavirus and hearing loss
Sudden hearing loss as a symptom
Based on published case reports, it appears that sudden hearing loss is rarely a symptom of coronavirus onset.
In a June 2020 report, several Iranian patients reported hearing loss in one ear, as well as vertigo. In another report about sudden sensorineural hearing loss and COVID-19, one Egyptian man with no other coronavirus symptoms developed sudden hearing loss, and then tested positive for coronavirus.
But beyond those reports, not much has been published by researchers.
Note: Sudden hearing loss is a medical emergency. Seek medical attention if you experience sudden hearing loss in one ear. The faster you get treatment, the more likely you'll get your hearing back.
Hearing loss as a complication of coronavirus infection
What does appear to be a little more common (though still rare) is developing hearing loss or tinnitus as a complication of COVID-19 infection, meaning it's not part of the initial onset of symptoms but develops later.
In October 2020, for example, the medical journal BMJ Case Reports published a case study of a 45-year-old British man who developed tinnitus and sudden hearing loss in one ear after he became critically ill with COVID-19. His hearing partially recovered after he received steroid treatment for the hearing loss.
While it's not possible to prove that COVID-19 directly caused his hearing loss, the study authors explained, it seems very likely this was the case, especially because he didn't receive any drugs that include hearing loss as a side effect (known as ototoxicity).
"We suggest that patients are asked about hearing loss in [intensive care] when applicable, and any patient reporting acute hearing loss should be referred to otolaryngology on an emergency basis," the authors said.
Perhaps most enlightening so far are the results of a UK survey, which found that nearly 1 out of 10 coronavirus patients self-reported either hearing loss or tinnitus 8 weeks later. That was surprising, the authors noted, but they also pointed out that the hearing loss and tinnitus could be unrelated or indirectly related (such as a medication side effect).
In other words, more research on the long-term auditory consequences of coronavirus is vitally needed.
"High-quality studies are needed to investigate the acute effects of COVID-19, as well as for understanding long-term risks, on the audio-vestibular system," state the authors of a systematic review on this topic.
Does COVID-19 damage the auditory system?
A very small study out of Israel examined 16 patients, half of whom had tested positive for COVID-19 and half who were not infected (the control group). They found no differences in the two groups when looking for signs of auditory nerve damage. The researchers used tests known as ototacoustic emissions (OAE) and auditory brainstem response (ABR) measurements to evaluate auditory function.
The study should be interpreted with caution, since there were only 16 people enrolled, and all of the coronavirus patients were asymptomatic, meaning they never felt sick from the infection. The researchers are planning a much larger study that will include patients who developed severe COVID-19 complications.
Hearing loss or tinnitus as a side effect of medication used to treat coronavirus
What is well-known: Some medications used to treat the coronavirus carry a relatively high risk of hearing loss, ringing in the ears or vertigo and dizziness as a side effect. These drugs include quinine, cholorquine and hydroxychloroquine.
"These antiviral medications have known adverse events, including tinnitus and hearing loss, and the symptoms may be misdiagnosed as being caused by COVID-19," stated the authors of the systematic review mentioned above.
Read more about drugs that cause hearing loss.
Bottom line on hearing loss and COVID
More research is needed before we fully understand how the coronavirus affects hearing and balance. We still don't know to what extent the coronavirus causes hearing loss, tinnitus or balance problems.
As the pandemic wears on and research shifts to long-term effects, we'll likely begin to learn more. Check back for updates.
Note: Information about the coronavirus pandemic is quickly evolving. If you have any concerns about coronavirus and your hearing, seek a healthcare provider's guidance.